Excessive intake of energy drinks and Vitamin B to hepatitis and other liver problems

Emobileclinic Researchers Corner

 

 

 

Every human being must have taken energy drink at one point or the other for fun at night or as a result of a looming deadline. Energy drinks have been seen to be harmless in recent years, however according to a new findings published by the BMJ Case Reports Journal, some researchers from the College of Medicine, University of Florida, USA have linked consumption of energy drinks to liver damage following the development of hepatitis in a hitherto healthy man who took excessive energy drinks.

It is generally believed that the caffeine and sugar contents of energy drinks constitute serious threat to the health of the consumers. Dr Jennifer Nicole Harb and her team reported the details a 50-year-old man who was admitted to the hospital on account of acute hepatitis. The patient had reportedly drunk four to five energy drinks daily for more than 3 weeks.
The man was healthy prior to the consumption of excessive energy drinks, he had no changes in his diet or alcohol consumption, nor was he taking any prescription or over-the-counter medicine. He had also not consumed any illicit drugs and had no history of liver disease in his family. However, for 3 weeks leading up to his admission, he was reported to have started consuming energy drinks in order to meet up with his heavy workload as a construction worker.

After the 3-week period, he started having symptoms such as general malaise, anorexia, acute abdominal pain, nausea and vomiting. He became worried he had jaundice and dark urine in addition to the above symptoms.Upon examination, it was shown that the amount of tranaminases enzymes was too high indicating liver damage. Also, the result of liver biopsy showed acute hepatitis and doctors also dscovered evidence of chronic hepatitis C infection.
The researchers said “though the patient was found to have HCV [hepatitis C virus] infection, we did not think HCV was responsible for his acute hepatitis,” the doctors mention in the report.”

READ  Ovarian cancer isn't one disease, doctors queried for knowledge gap!

The doctors further found that acute hepatitis was most likely induced by the excessive intake of vitamin B3, also known as niacin. This was so because the patient consumed around 160-200 milligrams of niacin daily which is twice the recommended daily dose.
While these levels of niacin are not expected to cause toxicity, however; they are similar to those reported in the only one other case of energy drink-associated hepatitis where the woman had consumed 300 milligrams of niacin daily, which was, at the time, the lowest reported dose to cause niacin toxicity.
The patient responded positively after three days of admission with treatment and stopping the consumption of energy drinks and was advised to avoid any similar products that contain vitamin B3 in the future.
The team also warned against the use of vitamins and dietary supplements generally considered as hepatotoxins because of their possible side effects which may not be known by patients and some doctors. The first line of treatment involves simply stopping the intake of the substance that is causing the injury and waiting for the liver to normalize. The team suggested that patients should be educated about the risks of liver toxicity involved in energy drink consumption.
They added that “as the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients. Vitamins and nutrients, such as niacin, are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity.”

READ  Zika Virus in China! Zika Virus and Eye Damage

 

 

 

 

 

 

 

Source
Jennifer, N.B (2016): Rare cause of acute hepatitis: a common energy drink. BMJ Case Reports. Doi.10.1136/bcr-2016-216612



Leave a Reply